The dramatic recovery of a patient with biguanide-associated severe lactic acidosis following thiamine supplementation

Shigeo Godo, Yoshitaro Yoshida, Motoo Fujita, Daisuke Kudo, Ryosuke Nomura, Hiroaki Shimokawa, Shigeki Kushimoto

Research output: Contribution to journalArticle

3 Citations (Scopus)

Abstract

Biguanides are a drug of choice for the treatment of type 2 diabetes mellitus. Although they can cause lactic acidosis in susceptible patients with predisposing risk factors, the incidence of lactic acidosis is reported to be very low when they are used properly. We herein present a case of biguanide-associated severe lactic acidosis complicated with thiamine deficiency that was provoked without predisposing factors for thiamine deficiency. Diabetic patients taking biguanide may be predisposed to thiamine deficiency, even when there is no evidence of risk factors, and the high-dose administration of thiamine may be essential in the treatment of this otherwise under-recognized disorder.

Original languageEnglish
Pages (from-to)455-459
Number of pages5
JournalInternal Medicine
Volume56
Issue number4
DOIs
Publication statusPublished - 2017

Keywords

  • Biguanide
  • Buformin
  • Lactic acidosis
  • Thiamine deficiency

ASJC Scopus subject areas

  • Internal Medicine

Fingerprint Dive into the research topics of 'The dramatic recovery of a patient with biguanide-associated severe lactic acidosis following thiamine supplementation'. Together they form a unique fingerprint.

  • Cite this